Tornadoes · United States · Nebraska · 2024
EF1 tornado, Ainsworth to Long Pine, Nebraska, June 20, 2024
From Ainsworth to Long Pine, this EF1 tornado ran 0.1 miles across Brown County on June 20, 2024, touching down at 5:47 PM CDT and reaching 25 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 20, 2024
- Touchdown
- 5:47 PM CDT (22:47 UTC)
- Path length
- 0.1 miles (0.1 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Brown County
- Touchdown point
- 42.436, -99.718
- Lift-off point
- 42.436, -99.718
- Record number
- 2406201647-01
The damage survey
2 damage points were recorded along this path by NWS LBF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 101 mph.
- Single wide and outbuildings were destroyed but significantly aged. Surrounding tree limbs were broken and trees snapped. Due to deep water, no fasteners were observed.
- Large tree limbs broken and a few trees uprooted. This tornado is supported by numerous spotter reports and photos. The tornado stayed over open terrain.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed along a stationary frontal boundary, which was draped across the central Sandhills, during the late afternoon hours of June 20th. This activity became severe later on with hail up to ping pong size, thunderstorm wind gusts up to 70 MPH and a couple of tornadoes. Flash flooding was also reported in the Long Pine and O'Neill areas.
Tornado briefly touched down, rolling and severely damaging a single wide manufactured home. Other outbuildings were destroyed at this location which were significantly aged. Tree limbs were broken and trees snapped.
Tornado briefly touched down producing limb damage and uprooted several trees at this location.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Jun 20, 2:37 PM CDT, 3 hours 10 minutes earlier. Its key messages:
- Thunderstorm chances, and the potential for severe thunderstorms and heavy rain, will be the focus both today and Friday.
- Rain chances diminish this weekend with a return to warmer temperatures.
- Above normal temperatures really take hold by Monday when far southwest Nebraska could approach 100F.
Area forecast discussion, Jun 20, 2:37 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service North Platte NE 237 PM CDT Thu Jun 20 2024 .KEY MESSAGES... - Thunderstorm chances, and the potential for severe thunderstorms and heavy rain, will be the focus both today and Friday. - Rain chances diminish this weekend with a return to warmer temperatures. - Above normal temperatures really take hold by Monday when far southwest Nebraska could approach 100F. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 233 PM CDT Thu Jun 20 2024 A warm front is lifting northward across western and north central Nebraska this morning. By late this afternoon, it will extend eastward along the NE/SD border from a deepening area of low pressure across the Nebraska Panhandle. Scattered thunderstorms are expected to develop mid-afternoon across eastern WY within a moist up-slope environment. Initially, supercells will likely be the mode, but storms should quickly organize into a line segment as it tracks across the Panhandle into northwest Nebraska early this evening. Strong winds appears to be the main threat though some hail could accompany the stronger updrafts. Storms intensity should diminish by late evening as they progress across north central Nebraska into less favorable instability. Still, heavy rainfall may occur in this area, as PWATS climb and exceed the 90th %tile as Gulf moisture surges northward and the southerly LLJ increases. The better focus may end up being north of the border in SD however, near the nose of the LLJ. Surface low pressure will develop southward into northeast CO during the day Friday. A warm front will extend northeastward from the low across southwest into north central Nebraska. This front will become the focus for scattered afternoon thunderstorm development. The overall shear profiles will be a little less than today, but still favorable for storm organization. This will be especially true across portions of far north central Nebraska where surface winds will be locally backed. A few supercells will be possible early on, especially near and just north of the warm front. Other higher based more multicell type develop may occur across the Sandhills into southwest Nebraska. The focus then becomes the potential for heavy rainfall Friday night as the southerly LLJ once again increases. Focus may again be more north in SD but will need to be monitored. Cold front then crosses the area late Friday night into Saturday morning. This will shift precipitation chances east of the area Saturday into Saturday night. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Issued at 233 PM CDT Thu Jun 20 2024 Ridging aloft takes hold across the southern plains into the desert southwest from Sunday into most of next week. This puts our area beneath west or northwest flow aloft. This is a warm and drier pattern. In fact a very warm day is expected Monday when portions of southwest Nebraska could see highs topping out in the lower 100s. A weak cold front then settles south through the area Tuesday into Wednesday bringing temperatures back to near average. Regarding precipitation chances, as mentioned this looks to be a drier pattern, but still may see some isolated thunderstorm develoment which is common in a west-northwest flow aloft pattern. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1234 PM CDT Thu Jun 20 2024 Cloud heights will lifts this afternoon with mainly VFR conditions except across the far north where MVFR conditions will be seen to include portions of the north central. Convection will redevelop in the west this evening with a line of showers and thunderstorms to move east around 35 mph. Short term models are consistent in the line forming although eventual radar will be telling with the main area of convection to focus generally north of Interstate 80 this evening. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Keck
Hazardous weather outlook, Jun 20, 2:47 PM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service North Platte NE 247 PM CDT Thu Jun 20 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-212000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 247 PM CDT Thu Jun 20 2024 /147 PM MDT Thu Jun 20 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Thunderstorms are expected to develop east into the eastern Nebraska Panhandle this evening with a line to move east northeast through midnight. A slight risk for severe thunderstorm development continues tonight across the eastern Nebraska Panhandle and northeast, north of a line from Ogallala to Chappell and O'Neill. A marginal risk for severe thunderstorms then extends south to a line near Imperial northeast through Westerville. Main hazards tonight will be large hail and damaging winds. There is an excessive rainfall outlook across the north with the greatest risk over much of Boyd County as thunderstorms redevelop this evening and move east overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe storms are possible, mainly Friday afternoon and evening, mainly north of a line from Imperial to Ansley. Large hail and damaging winds are the main threats. In addition, heavy rain is possible over north central Nebraska. Next week temperatures will again approach 100 degrees especially over portions of far southwestern Nebraska on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed in portions of the eastern Panhandle and north tonight.
In the hours before
Special weather statement, Jun 20, 4:05 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
405 PM CDT Thu Jun 20 2024
NEZ005-008-202145-
Brown NE-Eastern Cherry NE-
405 PM CDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHERRY AND CENTRAL
BROWN COUNTIES THROUGH 445 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Johnstown, or 21 miles west of Ainsworth, moving east
at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ainsworth, Johnstown, Wood Lake, and Antelope Peak.
This includes Highway 20 between mile markers 222 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4240 10030 4255 10045 4276 9993 4248 9973
TIME...MOT...LOC 2105Z 250DEG 28KT 4253 10027
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RobergLocal storm report, Jun 20, 5:25 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
525 PM CDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Hail 5.5 SW Johnstown 42.52N 100.13W
06/20/2024 M1.00 Inch Brown NE Public
0510 PM Hail 7 S Ainsworth 42.45N 99.86W
06/20/2024 M1.50 Inch Brown NE Public
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
10.8 hours before the tornado, 163 km from the path. June 20, 2024.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -105 J/kg
- Surface CAPE
- 531 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
- 0-3 km lapse rate
- 5.0 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
1.2 hours after it, 163 km from the path. June 21, 2024.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -21 J/kg
- Surface CAPE
- 1903 J/kg
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.8 K/km
The surface observations
Ainsworth Munici (ANW), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The North Platte radar (KLNX), 88 km away, was scanning. The volume nearest the touchdown began at 22:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of June 20, 2024
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.